Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 240, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 26, 2021, 7:55 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 26, 2021, 7:55 PM CDT (00:55 UTC)
- Expired
- Oct 26, 2021, 8:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gove County, KS, Graham County, KS, Sheridan County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 26, 7:55 PM CDT | HAIL 0.5 | Park, KS | OBSERVER REPORTED HALF INCH HAIL. |
| Oct 26, 8:02 PM CDT | HAIL 0.88 | 6 Nnw Tasco, KS | PEA TO NICKEL SIZE HAIL WITH GROUND HALF COVERED. ALSO STATED HAIL WAS BOUNCING AT LEAST 3 FEET OFF THE GROUND. |
| Oct 26, 8:15 PM CDT | HAIL 0.88 | 4 Nw Morland, KS | PEA TO NICKEL SIZE HAIL REPORTED. |
| Oct 26, 8:17 PM CDT | HAIL 0.7 | 2 E Tasco, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 26, 6:17 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 418 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
602
WUUS53 KGLD 270055
SVRGLD
KSC063-065-179-270130-
/O.NEW.KGLD.SV.W.0240.211027T0055Z-211027T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
755 PM CDT Tue Oct 26 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Sheridan County in northwestern Kansas...
North central Gove County in west central Kansas...
West central Graham County in northwestern Kansas...
* Until 830 PM CDT.
* At 755 PM CDT, a severe thunderstorm was located near Park, or 7
miles northeast of Grainfield, moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
eastern Sheridan, north central Gove and west central Graham
Counties, including the following locations... Tasco and Studley.
This includes Interstate 70 in Kansas between mile markers 98 and
105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Kansas.
&&
LAT...LON 3906 10029 3912 10048 3953 10035 3945 10004
TIME...MOT...LOC 0055Z 199DEG 44KT 3916 10035
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRC3 follow-up statements
274
WWUS53 KGLD 270106
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
806 PM CDT Tue Oct 26 2021
KSC063-065-179-270130-
/O.CON.KGLD.SV.W.0240.000000T0000Z-211027T0130Z/
Sheridan KS-Gove KS-Graham KS-
806 PM CDT Tue Oct 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN SHERIDAN...NORTH CENTRAL GOVE AND WEST CENTRAL GRAHAM
COUNTIES...
At 805 PM CDT, a severe thunderstorm was located 9 miles southeast of
Hoxie, moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Park, Tasco and Studley.
This includes Interstate 70 in Kansas between mile markers 99 and
105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Kansas in Graham County.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Kansas in Graham County.
LAT...LON 3906 10029 3910 10040 3952 10030 3945 10004
TIME...MOT...LOC 0105Z 199DEG 44KT 3929 10029
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRC213
WWUS53 KGLD 270107
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
807 PM CDT Tue Oct 26 2021
KSC063-065-179-270130-
/O.CON.KGLD.SV.W.0240.000000T0000Z-211027T0130Z/
Sheridan KS-Gove KS-Graham KS-
807 PM CDT Tue Oct 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN SHERIDAN...NORTH CENTRAL GOVE AND WEST CENTRAL GRAHAM
COUNTIES...
At 806 PM CDT, a severe thunderstorm was located 9 miles southeast of
Hoxie, moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Park, Tasco and Studley.
This includes Interstate 70 in Kansas between mile markers 99 and
105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Kansas in Graham County.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Kansas in Graham County.
LAT...LON 3906 10029 3910 10040 3952 10030 3945 10004
TIME...MOT...LOC 0106Z 199DEG 44KT 3929 10029
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRC833
WWUS53 KGLD 270121
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
821 PM CDT Tue Oct 26 2021
KSC063-065-179-270131-
/O.EXP.KGLD.SV.W.0240.000000T0000Z-211027T0130Z/
Sheridan KS-Gove KS-Graham KS-
821 PM CDT Tue Oct 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SHERIDAN...NORTH
CENTRAL GOVE AND WEST CENTRAL GRAHAM COUNTIES WILL EXPIRE AT 830 PM
CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Kansas in Graham County.
LAT...LON 3906 10029 3910 10040 3952 10030 3945 10004
TIME...MOT...LOC 0121Z 270DEG 44KT 3945 10022
$$
MRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 7:00 PM CDT, 55 minutes earlier.
Area forecast discussion, Oct 26, 7:00 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
600 PM MDT Tue Oct 26 2021
.UPDATE...
Issued at 600 PM MDT Tue Oct 26 2021
The Red Flag Warning has been allowed to expire on time. Northwest
winds gusting up to 50 mph will continue overnight with increasing
relative humidity.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 239 PM MDT Tue Oct 26 2021
Primary concerns in the short term are the continuation of a Red
Flag warning for critical fire weather conditions through 6pm
Mountain time this evening, along with a High Wind Warning from
6pm though midnight and the potential for severe thunderstorms
over the far eastern sections of the forecast area mainly between
8pm and midnight.
Minimum relative humidity values around 10 percent are currently
being met along the Colorado/Kansas border where southerly winds
are also gusting to 40 mph and temperatures are in the middle 80s.
Expect these warm, dry and windy conditions to continue for
another couple of hours until relative humidity values increase to
greater than 20% as temperatures decrease through the evening.
Winds will remain strong and are expected to increase following
the passage of a cold front this evening. With sustained winds
between 30-40mph and gusts approaching 60mph, a High Wind Warning
is in effect from 6pm to midnight across the western portions of
the forecast area. Expect winds to slacken somewhat, but still
remain gusty through the overnight hours into Wednesday morning in
the strong pressure gradient on the back side of the surface low
pressure area as it moves into the southern Plains on Wednesday before
it starts lifting out towards the middle Mississippi Valley
region. Not expecting any wind highlights to be needed overnight
or on Wednesday, but that could change. Tried to go with a blend
of the highest model guidance numbers for wind speeds and nudge
them upward slightly from there to account for observed winds
speeds over eastern Colorado as the system moves east of the
Rockies. Wind speeds were close, but below criteria over the
southern section overnight and into into Wednesday, so if they end
up less than that, we should still not need any wind highlights.
Models are still advertising the potential for storms to develop
in the warm sector along the warm front ahead of the low pressure
system. There are favorable CAPE and shear values showing up in
the far eastern columns of counties, but with the airmass
remaining capped and potentially delaying convection until after
sunset, confidence in the potential for any storms that may form
becoming severe is being tempered downward, although there is a
line of CU starting to develop in SW KS currently. Expect 2-3
hours worth of stronger storms that will consolidate into a line
and move out of the area by 05-06Z before more showers and a few
thunderstorms spread across the area behind the cold front.
.LONG TERM...(Thursday through Tuesday)
Issued at 233 PM MDT Tue Oct 26 2021
The extended period has quite a variety of conditions from dry and
breezy to possible snow.
An upper ridge will push into the region on Thursday, bringing in
breezy NW flow with gusts up to 45 mph. Current thinking is that the
strong winds will stick around through the daytime hours and begin
to gradually weaken after sunset Thursday evening. With the strong
winds and dry conditions across the Tri-State area, blowing dust
elevated fire weather conditions are possible through Thursday
afternoon. Temperatures are forecast to be in the mid 50s to lower
60s for highs and the low to mid 30s overnight.
The ridge will remain over the area on Friday. As an upper low moves
across Canada, the upper flow will shift to the west overnight
Friday through Sunday morning. Dry conditions are expected Friday
and Saturday. A cold front is forecast to slowly move across the
area Saturday afternoon/evening. The front will cause the winds to
shift N, bringing cooler air into region. Highs on Friday and
Saturday are expected to be in the 60s for highs with overnight lows
in the 30s on Friday and the upper 20s to low 30s Saturday.
Beginning Sunday afternoon, the pattern becomes more unsettled for
the remainder of the forecast period. Sunday afternoon the upper
winds will begin to shift to the southwest as a cut-off low travels
across the Great Basin and into the Four Corners overnight into
Monday morning. The trough will bring in moisture from the Pacific
NW Sunday with precipitation moving into the High Plains late Sunday
afternoon/evening. With the latest runs, the guidance is favoring
the precipitation in Nebraska, with lower confidence for areas
along/north of US-36 Sunday night. Overnight through Monday,
precipitation chances are currently forecast to expand south. With
this system, the area could see a transition from rain to snow as
temperatures drop below freezing. Chances for precipitation are
expected to continue into Tuesday morning as another trough pushes
across the Western CONUS. The current snow accumulation forecast is
a trace to around 1", with the higher totals north of I-70.
Temperatures Sunday are expected to be much cooler than the 1st half
of the weekend with highs in the mid 40s to lower 50s and overnight
lows in the mid 20s to around freezing. Highs on Monday are forecast
to be in the 40s with lows in the mid 20s to 30 degrees overnight.
Temperatures on Tuesday are currently expected to be similar to
Sunday. These cold temperatures, may give the rest of the area east
of Hwy 27 their first freeze of the season.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 540 PM MDT Tue Oct 26 2021
KGLD...VFR conditions are expected from taf issuance through 03z
with northwest winds gusting up to 50kts. From 04z-11z sub VFR
cigs are expected in stratus with northwest winds gusting around
35kts. After 12z VFR conditions return as the storm system moves
away from the area. Northwest winds gusting up to 40-45kts will
continue.
KMCK...VFR conditions are expected from taf issuance through 05z.
Winds begin the period from the southeast gusting to 30kts,
shifting to the northwest gusting to around 40kts or so after 03z.
From 06z to 14z sub VFR cigs are expected with northwest winds
gusting toward 35kts. After 15z VFR conditions return with
northwest winds gusting up to 35kts.
&&
.FIRE WEATHER...
Issued at 239 PM MDT Tue Oct 26 2021
A Red Flag Warning remains in effect for areas along and west of
Highway 27 through the remainder of this afternoon and early
evening. South winds will gust up to 45 mph at times with relative
humidity values as low as 10 percent. The passage of the cold
front around 6pm Mountain time Wednesday evening could pose a
danger as winds abruptly shift from a southerly to northwesterly
direction.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until midnight MDT /1 AM CDT/ tonight for
KSZ001-002-013-014-027-028-041.
Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
KSZ001-013-027-041-042.
CO...High Wind Warning until midnight MDT tonight for COZ090>092.
Red Flag Warning until 6 PM MDT this evening for COZ252>254.
NE...High Wind Warning until midnight MDT /1 AM CDT/ tonight for
NEZ079-080.
Red Flag Warning until 6 PM MDT this evening for NEZ079.
&&
UPDATE...99
SHORT TERM...LOCKHART
LONG TERM...KMK
AVIATION...99
FIRE WEATHER...LOCKHARTHazardous weather outlook, Oct 26, 6:30 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 530 PM MDT Tue Oct 26 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 530 PM MDT Tue Oct 26 2021 /630 PM CDT Tue Oct 26 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A High Wind Warning is in effect this evening for areas along and west of a line from Trenton, Nebraska to Oakley, Kansas. Northwest winds with gusts up to 60 mph are possible as a cold front moves through. Blowing dust will be possible with localized reductions in visibility potentially impacting travel and air quality. There is a Slight Risk of severe thunderstorms this evening for areas east of a line from Grainfield to Tasco and Norcatur, Kansas. All modes of severe weather are possible including a couple of tornadoes, hail up to two and a half inches in diameter, and wind gusts to 75 mph. A Tornado Watch is in effect until 1 AM CDT for Norton and Graham counties. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Northwest winds gusting up to 50 mph are expected Wednesday and Thursday. Late this weekend, chances increase for wintry precipitation and freezing temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. We would appreciate reports of severe weather, wind gusts over 50 mph, and visibility reductions in blowing dust.
In the hours before
Local storm report, Oct 26, 7:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT TUE OCT 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM NON-TSTM WND GST HALE 39.63N 102.12W
10/26/2021 M50 MPH YUMA CO MESONET
MESONET STATION TT563 SOUTH REPUBLICAN.
&&
TTLocal storm report, Oct 26, 7:10 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT TUE OCT 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND GST VONA 39.30N 102.74W
10/26/2021 M60 MPH KIT CARSON CO MESONET
WUNDERGROUND STATION KCOVONA4 REPORTED A 60
MPH WIND GUST.
&&
TTSpecial weather statement, Oct 26, 7:38 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
738 PM CDT Tue Oct 26 2021
KSZ003-015-016-270115-
Sheridan KS-Decatur KS-Graham KS-
738 PM CDT Tue Oct 26 2021
...A strong thunderstorm will impact portions of northeastern
Sheridan, southeastern Decatur and west central Graham Counties
through 815 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hoxie, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Sheridan, southeastern Decatur and west central Graham Counties,
including the following locations... Tasco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for northwestern
Kansas.
&&
LAT...LON 3944 10002 3929 10039 3940 10048 3965 10023
3960 10018 3957 10018 3957 10015
TIME...MOT...LOC 0037Z 234DEG 36KT 3936 10040
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MRCLocal storm report, Oct 26, 7:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT TUE OCT 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL HOXIE 39.35N 100.44W
10/26/2021 M0.25 INCH SHERIDAN KS 911 CALL CENTER
DISPATCH REPORTED PEA SIZE HAIL.
&&
TTSpecial weather statement, Oct 26, 7:50 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
750 PM CDT Tue Oct 26 2021
NEZ081-270115-
Red Willow NE-
750 PM CDT Tue Oct 26 2021
...A strong thunderstorm will impact portions of central Red Willow
County through 815 PM CDT...
At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of McCook, moving north at 70 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Indianola around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 10033 4005 10045 4007 10061 4035 10057
TIME...MOT...LOC 0049Z 194DEG 60KT 4015 10050
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MRCLocal storm report, Oct 26, 7:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT TUE OCT 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 7 SE MCCOOK 40.13N 100.53W
10/26/2021 M0.88 INCH RED WILLOW NE TRAINED SPOTTER
HAIL RANGED FROM PEA TO NICKEL FOR 10 MINS.
&&
TTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 7:38 PM CDT | Special Weather Statement | GLD | Sheridan | 37 min |
| Oct 26, 8:20 PM CDT | Special Weather Statement | GLD | Graham | 25 min |
| Oct 26, 8:42 PM CDT | Special Weather Statement | GLD | Graham, Norton | 33 min |
| Oct 26, 8:46 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.